Alert archive / Colorado / High Wind Warnings in 2017
High Wind Warning 10, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this high wind warning at Apr 9, 2017, 9:39 AM MDT for Boulder County, Larimer County, Weld County, Colorado. It took effect at Apr 9, 2017, 12:00 PM MDT. It was in force for 9 hr. 22 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 9, 2017, 9:39 AM MDT (15:39 UTC)
- In effect from
- Apr 9, 2017, 12:00 PM MDT
- Expired
- Apr 9, 2017, 9:19 PM MDT
- In force
- 9 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Boulder County, CO, Larimer County, CO, Weld County, CO
The radar
The Cheyenne radar (KCYS), 82 km from the middle of the area, began a volume at 15:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 9, 12:32 PM MDT | NON-TSTM WND GST 50 | 4 Wsw Johnstown, CO | MESONET STATION CO037, 2 E WELTY. |
| Apr 9, 12:43 PM MDT | NON-TSTM WND GST 52 | 1 Ssw Mead, CO | MESONET STATION E4170, MEAD. |
| Apr 9, 1:02 PM MDT | NON-TSTM WND GST 56 | 4 S Mead, CO | MESONET STATION CO052, 4 S MEAD. |
| Apr 9, 1:49 PM MDT | NON-TSTM WND GST 53 | 4 Ene Loveland, CO | AWOS STATION FNL, FORT COLLINS-LOVELAND MUNICIPAL AIRPORT. |
| Apr 9, 2:10 PM MDT | NON-TSTM WND GST 56 | 5 Nnw Nunn, CO | MESONET STATION UP718, 4 NNW NUNN. |
| Apr 9, 2:14 PM MDT | NON-TSTM WND GST 54 | 1 Ssw Erie, CO | AWOS STATION EIK, 1 SSW ERIE. |
| Apr 9, 2:22 PM MDT | NON-TSTM WND GST 51 | 5 S Estes Park, CO | MESONET STATION CO045, 4 SSW ESTES PARK. |
| Apr 9, 2:40 PM MDT | NON-TSTM WND GST 52 | 1 Sse Eaton, CO | MESONET STATION UP306, 1 SSE EATON. |
| Apr 9, 3:21 PM MDT | NON-TSTM WND GST 53 | 2 Ne Hygiene, CO | MESONET STATION AU469, 1 NE HYGIENE. |
| Apr 9, 4:03 PM MDT | NON-TSTM WND GST 57 | 8 Ssw Grover, CO | MESONET STATION C5040, 8 SSW GROVER. |
| Apr 9, 4:15 PM MDT | NON-TSTM WND GST 52 | 2 Ese Allenspark, CO | MESONET STATION AU944, 1 ESE ALLENSPARK. |
| Apr 9, 4:32 PM MDT | NON-TSTM WND GST 55 | 1 Nnw Briggsdale, CO | MESONET STATION CO043, BRIGGSDALE. |
| Apr 9, 4:32 PM MDT | NON-TSTM WND GST 58 | 2 Nne Natural Fort Rest, CO | MESONET STATION CO041, 2 NNE NATURAL FORT REST. |
| Apr 9, 4:32 PM MDT | NON-TSTM WND GST 62 | 2 W Keenesburg, CO | MESONET STATION CO038, 2 W KEENESBURG. |
| Apr 9, 4:50 PM MDT | HIGH SUST WINDS 55 | 3 S Keenesburg, CO | MESONET STATION KNWCJ, 2 SSE KEENESBURG. |
| Apr 9, 7:05 PM MDT | NON-TSTM WND GST 57 | 2 N Erie, CO | MESONET STATION D4448, 2 N ERIE. |
| Apr 9, 7:22 PM MDT | NON-TSTM WND GST 59 | Virginia Dale, CO | MESONET STATION CO036, VIRGINIA DALE. |
| Apr 9, 8:15 PM MDT | NON-TSTM WND GST 55 | 1 E Boulder, CO | AWOS STATION BDU, 1 E BOULDER. |
| Apr 9, 8:34 PM MDT | NON-TSTM WND GST 50 | 2 Wsw Gunbarrel, CO | MESONET STATION D0417, 2 WSW GUNBARREL. |
| Apr 9, 8:51 PM MDT | NON-TSTM WND GST 78 | 3 Se Jamestown, CO | MESONET STATION C8656, 3 SE JAMESTOWN. |
| Apr 9, 9:22 PM MDT | NON-TSTM WND GST 55 | 5 S Lyons, CO | MESONET STATION E8833, 5 S LYONS. |
| Apr 9, 9:28 PM MDT | NON-TSTM WND GST 55 | 3 N Eldorado Springs, CO | MESONET STATION NCARM, 3 WNW MARSHALL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 3.7 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2024 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
722 WWUS75 KBOU 091539 NPWBOU URGENT - WEATHER MESSAGE National Weather Service Denver/Boulder CO 939 AM MDT Sun Apr 9 2017 COZ035-038-092345- /O.UPG.KBOU.HW.A.0007.170409T2100Z-170410T0900Z/ /O.NEW.KBOU.HW.W.0010.170409T1800Z-170410T0600Z/ Larimer and Boulder Counties Between 6000 and 9000 Feet- Larimer County Below 6000 Feet/Northwest Weld County- Including the cities of Estes Park, Glendevey, Nederland, Red Feather Lakes, Fort Collins, Hereford, Loveland, and Nunn 939 AM MDT Sun Apr 9 2017 ...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT MDT TONIGHT... The National Weather Service in Denver has issued a High Wind Warning, which is in effect until midnight MDT tonight. The High Wind Watch is no longer in effect. * TIMING...West winds will increase by afternoon and continue through midnight. * WINDS...West 25 to 40 mph with gusts to 75 mph in the northern foothills. Gusts up to 60 mph will be possible over the plains of northeast Larimer and northwest Weld counties. * IMPACTS...Strong and gusty winds may cause damage to trees and power lines and disrupt power. Drivers of light weight and high profile vehicles will be especially susceptible to strong and sudden cross winds. Continue to monitor the latest forecasts. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
2 follow-up statements
492 WWUS75 KBOU 092054 NPWBOU URGENT - WEATHER MESSAGE National Weather Service Denver/Boulder CO 254 PM MDT Sun Apr 9 2017 COZ035-092200- /O.CAN.KBOU.HW.W.0010.000000T0000Z-170410T0600Z/ Larimer and Boulder Counties Between 6000 and 9000 Feet- Including the cities of Estes Park, Glendevey, Nederland, and Red Feather Lakes 254 PM MDT Sun Apr 9 2017 ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Denver has cancelled the High Wind Warning. Although strong gusty winds are expected through this evening they are not expected to meet high wind criteria. $$ COZ038-100600- /O.CON.KBOU.HW.W.0010.000000T0000Z-170410T0600Z/ Larimer County Below 6000 Feet/Northwest Weld County- Including the cities of Fort Collins, Hereford, Loveland, and Nunn 254 PM MDT Sun Apr 9 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT... * TIMING...West winds continue through midnight. * WINDS...West to northwest winds 25 to 40 mph with gusts to 60 mph can be expected. * IMPACTS...Strong and gusty winds may cause damage to trees and power lines and disrupt power. Drivers of light weight and high profile vehicles will be especially susceptible to strong and sudden cross winds. Continue to monitor the latest forecasts. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
944 WWUS75 KBOU 100319 NPWBOU URGENT - WEATHER MESSAGE National Weather Service Denver/Boulder CO 919 PM MDT Sun Apr 9 2017 COZ038-100430- /O.CAN.KBOU.HW.W.0010.000000T0000Z-170410T0600Z/ Larimer County Below 6000 Feet/Northwest Weld County- Including the cities of Fort Collins, Hereford, Loveland, and Nunn 919 PM MDT Sun Apr 9 2017 ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Denver has cancelled the High Wind Warning. Winds are not expected to reach criteria of 58 mph or more anymore over the northern plains, however winds will still be strong with gusts up to 45 mph through midnight before decreasing. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this high wind warning went out at Apr 9, 4:06 AM MDT, 5 hours 33 minutes earlier.
Area forecast discussion, Apr 9, 4:06 AM MDT, 5 hours 33 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 406 AM MDT Sun Apr 9 2017 .SHORT TERM...(Today and tonight) Issued at 252 AM MDT Sun Apr 9 2017 An upper lvl storm system will move across WY today and then into the cntrl high plains by tonight. There will be some mid lvl ascent this morning across nrn CO which will then by replaced by stg downward descent by aftn. Cross-sections show moisture depth around 200 mb in the mtns thru midday which will then decrease thru the aftn. This moisture combined with favorable orographics and lapse rates will allow for a continuation of snow showers thru midday which will decrease in the aftn. Across the plains there have been some widely sct -shra early this morning nr the WY border which should end by 12z. Meanwhile by midday there will be a convergence zn over the far nern plains where some cape will exist. Thus may see some isold tstms fm 18z-21z over the far nern corner however the rest of the plains will be dry. As for highs this aftn readings will be cooler across nern Co with readings in the mid 50s to around 60. Meanwhile winds will increase thru the day as a pacific fnt moves across the area. With downward forcing in place this aftn will see good mixing which will allow transport of stronger low lvl winds to the sfc. At this point expect gusts fm 40 to 50 mph over much of the plains with the highest gusts closer to the WY-NE border. There is still some potential for high winds in the nrn foothills and across zn 38 late this aftn thru tonight. Cross- sections show a mtn wave overnight with component along winds in the 50-55 kt range. At this point confidence is on the marginal side so will just issue a high wind watch for zns 35 and 38. .LONG TERM...(Monday through Saturday) Issued at 404 AM MDT Sun Apr 9 2017 Models show moderate zonal flow over the forecast area Monday and Monday night with flat upper ridging on Tuesday. There is a weak upper trough to move across late Tuesday night/early Wednesday morning. There is benign synoptic scale forcing for the CWA Monday through Tuesday evening, then some weak upward motion is progged overnight Tuesday. The low level winds look like they will adhere to normal diurnal trends through Tuesday night. Cross sections show very limited moisture for the CWA Monday through Tuesday night. There is no measurable precipitation noted on the QPF fields. Will keep the GFE grids dry. For temperatures, Monday's highs are 2-5 C warmer than today's. Tuesday's highs are 3-6 C warmer than Monday's. For the later days, Wednesday through Saturday, there is upper ridging on Wednesday, then southwesterly flow aloft on Thursday, with a weakening upper trough on Friday. Zonal flow is progged for Saturday. Moisture is limited and there is a bit of measurable precipitation over the CW Thursday night into Friday night. Temperatures look to stay above normal. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 252 AM MDT Sun Apr 9 2017 Winds have been a nightmare overnight as outflow boundary fm high based showers affected the area. Winds should be sse by 12z and then gradually wly by 15z to 16z followed by a more wnw direction by 19z. Speeds will increase by early aftn from 25 to 30 mph with gusts up to 45 mph at times thru 01z. Winds should decrease by early evening and become more wsw by 03z and then drainage after 09z. && .FIRE WEATHER... Issued at 252 AM MDT Sun Apr 9 2017 Due to expected gusty winds fm 40 to 50 mph across the plains this aftn have upgraded to a Red Flag Warning across the far nern plains due to concerns from Fire Managers. && .BOU WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon today to 6 PM MDT this evening for COZ242-244-248>251. High Wind Watch from this afternoon through late tonight for COZ035-038. && SHORT TERM...RPK LONG TERM...RJK AVIATION...RPK FIRE WEATHER...RPK
Hazardous weather outlook, Apr 9, 4:34 AM MDT, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 434 AM MDT Sun Apr 9 2017 COZ030>051-101045- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 434 AM MDT Sun Apr 9 2017 ...High Wind Watch for the northern Foothills...eastern Larimer and northwest Weld counties from 3 pm this afternoon until 3 am Monday morning... ...Red Flag Warning for the far northeast plains this afternoon... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A storm system will move across Wyoming today and into the central high plains by tonight. West winds will increase across the area through the day with speeds from 25 to 35 mph. Gusts to 50 mph will be possible over the plains with high fire danger over the far northeast areas. By late this afternoon through the evening hours high winds may develop in and near the northern foothills. Wind gusts up to 75 mph will be possible across the higher terrain of Larimer and Boulder counties. In the mountains there will be snow showers this morning which will decrease in the afternoon. A few inches of accumulation will be possible. Winds will gusts from 60 to 70 mph at times above 10000 feet. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY It will be dry across the forecast area Monday through Thursday. There will be a slight chance of showers Thursday night through friday night, then Saturday will be dry. Temperatures will be above seasonal normals much of the time. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 3:59 AM MDT | Red Flag Warning | BOU | Logan, Morgan, Phillips, Sedgwick, Washington, Weld | 14 hr |
| Apr 9, 4:40 AM MDT | High Wind Watch | BOU | Boulder, Larimer, Weld | 5 hr |
Nearby
High Wind Warnings in Colorado, 2017Every high wind warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.